Calcium carbonate overdoseTums overdose; Calcium overdose
Calcium carbonate is commonly found in antacids (for heartburn) and some dietary supplements. Calcium carbonate overdose occurs when someone takes more than the normal or recommended amount of a product containing this substance. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Calcium carbonate can be dangerous in large amounts.
Products that contain calcium carbonate are certain:
- Antacids (Tums, Chooz)
- Mineral supplements
- Hand lotions
- Vitamin and mineral supplements
Other products may also contain calcium carbonate.
Calcium overdose can impair the functioning of the kidneys, increase the pH of the blood, and can cause nausea and vomiting, confusion or changes in thinking or mentation, itching, and in extreme cases irregular heartbeat.
Symptoms of a calcium carbonate overdose include:
- Abdominal pain
- Bone pain
- Irregular heartbeat
- Loss of appetite
- Muscle twitching
- Nausea, vomiting
Seek medical help right away. Do not make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Intravenous fluids (through a vein)
- Medicine to treat symptoms
- Activated charcoal
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
- Breathing support, including tube through the mouth into the lungs and connected to a ventilator (breathing machine)
Calcium carbonate is not very poisonous. Few people die from an antacid overdose, and recovery is quite likely. However, high calcium levels can cause serious heart rhythm disturbances, as well as kidney stones and damage to kidney function. Long-term overuse is often more serious than a single overdose.
Always keep all medicines in child-proof bottles and out of the reach of children.
Aronson JK. Antacids. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:41-42, 507-509.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
Review Date: 7/20/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.